Your Meds May Be Giving You Nightmares
Bad dreams? Blame Ritalin, Cymbalta, Prozac, Lexapro, Wellbutrin...
By Kate Seamons,  Newser Staff
Posted Oct 4, 2011 9:09 AM CDT
Sweet dreams...   (?Alyssa L. Miller)

(Newser) – It's a wonder anyone sleeps well at night. If you're taking ADHD drugs like Ritalin, antidepressants like Paxil and Prozac, or sleep pills like Ambien—and a host of antibiotics, blood-pressure medications, antihistamines, and statins in between—that prescription could be giving you nightmares. The Wall Street Journal reports on the darkness that lurks within the medicine cabinet, noting that some drugs cause nightmares when people first start taking them, while others bring on the goblins when people stop. The big question: Why?

Some sleep experts think it has to do with the fact that these meds can delay or shorten REM, the stages during which our most vivid dreams occur. The opposite can occur when people quit them, with REM stages turning extra long or intense (doctors say weaning off slowly can help). But it's not clear why these REM changes make for extra bad, rather than good, dreams. As for the likeliest culprits, experts point to neurotransmitters, which include antihistamines, anticholinergic drugs, and most antidepressants. Counterintuitively, sleeping aids can cause nightmares, too. But so can PTSD, work-day anxiety, sleep apnea, and insomnia, note specialists, so those dealing with bad dreams should talk to their doctors. Click to read the long list of potentially nightmare-triggering meds.
 

My Take on This Story
Show results without voting  |  
3%
6%
51%
19%
3%
18%